| by Dra. Jeni Pua | Photo by freestocks.org |
Chemotherapy is perhaps one of the most “toxic” treatments a person has to undergo. The treatment itself is directed primarily at the rapidly dividing cancer cells. However, since there are also a number of other rapidly dividing cells in our body— such as the blood cells, skin, hair and nail cells— the most noticeable changes are seen here.
Does everyone have it?
Not everyone who undergoes chemotherapy will have the same effects or the same degrees of side effects. Some drugs affect more systems of the body than others, and the frequency and duration of treatment- as well as the overall skin health of the patient prior to chemotherapy- play a major role in the development of the side effects in a certain individual.
Common Skin Conditions
Here are some of the most common skin conditions that are observed in chemotherapy. Each are accompanied with the common chemo drugs that trigger the side effects.
ACRAL ERYTHEMA (Palmoplantar erythrodysesthesia)
This is also known as the Hand and Foot Syndrome (not to be confused with Hand Foot and Mouth Disease). The condition is characterized by redness of the skin of the hands and feet accompanied by an altered sensation on the hands and feet and occasional pain.
DRUGS CAUSING ACRAL ERYTHEMA
Cytarabine, Docetaxel, Doxorubicin, 5-Floururacil, Cyclophosphamide Daunorubicin, Vincristine, Vinblastin, Etoposide, Mercaptopurine
- Cold compresses
- Pain relievers
ALOPECIA (loss of hair)
Contrary to common belief, having cancer by itself is not the cause of hair loss. This is perhaps the most common side effect of chemotherapy.
In some cases, the emotional and physical stress of having cancer may cause a hair loss known as Telogen effluvium. This condition is stress induced and is marked by a sudden increase in hair shedding from the roots about 2-3 months from the onset of the stressing event.
The type of hair loss seen mostly in chemotherapy is called Anagen effluvium. This occurs usually 7-10 days after chemotherapy and is characterized by sudden massive hair loss mostly in clumps or big clusters. This effect is completely reversible after the chemotherapeutic effect of the drugs have worn off. Usually hair growth occurs as early as a month after.
Although these measures are said to help avoid massive hair loss, they do not give a 100% guarantee. Hair loss in chemotherapy depends for the most part on the kind of drug, the dosage and the frequency it is given.
- Cooling the scalp to 24°C – This is a controversial method since chemotherapy is said to produce a lot of heat. Thus it is hypothesized that the heat stimulates the killing of the hair bulbs. Cooling the scalp with cold towels or even ice packs may help lessen the heat and save some hair cells.
- Acupuncture – This works in the same way as cooling , to lessen the heat of the scalp.
- Stress reducing techniques (for telogen effluvium, or stress-related hair loss)
- Taking supplements containing biotin, some iron containing foods and supplements
- Coconut oil
- Gentle sulfate free shampoos
- Foods rich in omega 3 and 6 acids
This refers to a sunburn-like reaction with minimal sun exposure which are caused by chemotherapy drugs such as Methotrexate, 5-Flourouracil, and Dacarbazine. Sun screen and protective clothing will help prevent this condition.
This reaction happens when there is a reactivation of redness of the skin in areas of previous sunburn or radiotherapy.
MEDICATIONS CAUSING RECALL REACTIONS
The most common drugs which can cause this are:
Applying topical steroids to the red spot can help soothe the redness.
These are pimple like-lesions on the face and upper trunk of a patient undergoing chemotherapy. A patient would facial redness followed by small bumps (papules) and or bumps with pus (pustules) over the face and the upper trunk. Pustules are sterile, with no bacteria. Actinomycin D is the most common cause.
MANAGEMENT OF ACNEIFORM ERUPTIONS
- Oral Tetracyclines
- Topical antibiotics
- Topical retinoids
- Benzoyl peroxide
This refers to dead skin which turns black and peels off. This is the common reaction in chemotherapy which is caused by drugs may leak from the veins and arteries into the subcutaneous tissue (extravasation). It is also known as “IV burn”.
There are two types of skin necrosis:
- Irritants: causes phlebitis (inflammation of the veins) and chemical cellulitis (inflammation of the deep layers of the skin)
- Vesicants or blistering agents: severe tissue necrosis (death of cells) resulting in ulcers and scar formation
DRUGS CAUSING SKIN NECROSIS
- ALL chemotherapeutic agents have the potential to cause skin necrosis
- Doxorubicin- most severe and can cause necrosis, ulceration and thrombosis (blood clots)
The following nail changes are the ones most commonly seen in patients.
- Beau’s Lines – the transverse lines on the nails of the patient
- Onycholysis- lifting of the nail plate from the nail bed
- Paronychia- lifting of the distal nail plate from the nail bed
- Nail Hyperpigmentation- the dark discoloration on the nail bed
DRUGS CAUSING NAIL CHANGES
- TAXANES (docetaxel and paclitaxel)
- Anthracyclines (doxorubicin, idarubicin, epirubicin)
This refers to redness of the mouth from erosions or ulcerations.
DRUGS CAUSING MUCOSITIS
- ALMOST ALL DRUGS but especially:
- Anthracycline drugs
MANAGEMENT OF MUCOSITIS
- Remove Dentures
- Soft cleansing of mouth and teeth
- Oral rinses with salt and baking soda
- Regular anti septic and antifungal washes
- Ice chips
- Silver nitrate sticks